Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Northern Indiana

July 8, 2008LaGrange County, Steuben County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 8, 2008, 1:04 PM EDT for LaGrange County, Steuben County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 1:04 PM EDT (17:04 UTC)
Expired
Jul 8, 2008, 4:00 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties LaGrange County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 081713
FFWIWX
INC087-151-082000-
/O.NEW.KIWX.FF.W.0019.080708T1704Z-080708T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 PM EDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAGRANGE COUNTY IN NORTHEAST INDIANA
  STEUBEN COUNTY IN NORTHEAST INDIANA

* UNTIL 400 PM EDT

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN OVER EASTERN PORTIONS OF LAGRANGE AND 
  STEUBEN COUNTIES. THE HEAVIEST RAINFALL HAS OCCURRED OVER EASTERN 
  LAGRANGE AND WESTERN STEUBEN COUNTIES NEAR THE MONGO AND FLINT 
  AREAS...WHERE DOPPLER RADAR HAS ESTIMATED AROUND ONE INCH OF 
  RAINFALL HAS FALLEN IN LESS THAN 20 MINUTES. AN ADDITIONAL HALF 
  INCH OF RAIN CAN BE EXPECTED THROUGH 2 PM FROM ADDITIONAL RAIN AND 
  THUNDERSTORMS. FLOODING OF LOW LYING AREAS...CREEKS AND DITCHES 
  CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  GAUGE...YORK...NEVADA MILLS...LAKE JAMES...FLINT...CROOKED LAKE...
  SCOTT...ONTARIO...MONGO...HOWE...BRIGHTON...SHIPSHEWANA...ORLAND...
  FREMONT AND CLEAR LAKE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


LAT...LON 4175 8565 4176 8480 4154 8480 4155 8565

$$

JC
2 follow-up statements
000 
WGUS73 KIWX 081823
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EDT TUE JUL 8 2008

INC087-151-082000-
/O.CON.KIWX.FF.W.0019.000000T0000Z-080708T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAGRANGE IN-STEUBEN IN-
213 PM EDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
STEUBEN AND LAGRANGE COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAY...LAKE
GAUGE...YORK...NEVADA MILLS...LAKE JAMES...FLINT...CROOKED LAKE...
SCOTT...ONTARIO...MONGO...HOWE...BRIGHTON...SHIPSHEWANA...ORLAND...
FREMONT AND CLEAR LAKE.

VERY HEAVY RAINFALL HAS FALLEN OVER LAGRANGE AND STEUBEN COUNTIES. 
THE HEAVIEST RAIN FELL ALONG A LINE FROM LAGRANGE TO LAKE 
JAMES...AS 2.26 INCHES OF RAIN FELL IN ONE HOUR 1 MILE EAST OF 
LAGRANGE. 

RAIN AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA. HOWEVER...AREAS 
OF FLOODING WILL CONTINUE...ESPECIALLY ALONG SMALL CREEKS 
STREAMS...AND COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4175 8565 4176 8480 4154 8480 4155 8565

$$

JC
000 
WGUS73 KIWX 082000
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT TUE JUL 8 2008

INC087-151-082008-
/O.EXP.KIWX.FF.W.0019.000000T0000Z-080708T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAGRANGE IN-STEUBEN IN-
358 PM EDT TUE JUL 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM EDT/300 PM CDT/ FOR
STEUBEN AND LAGRANGE COUNTIES...

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN OHIO.

LAT...LON 4175 8565 4176 8480 4154 8480 4155 8565

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:48 AM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 6:48 AM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 AM EDT TUE JUL 8 2008

.AVIATION...
LOW PRES OVER LS THIS MORNING WILL MOVE ENE INTO QUEBEC BY 12Z
WED WITH TRAILING CDFNT MOVG SE THROUGH SBN AROUND 08Z AND FWA
AROUND 11Z. A WARM/MOIST AIRMASS IS IN PLACE AHEAD OF THE FRONT
AND EXPECT CONVECTION WILL BE FOCUSSED IN THIS AREA ALONG REMNANT
OUTFLOW BOUNDARY FROM OVERNIGHT ACTIVITY. THUS...STUCK WITH
PREVIOUS FCST OF TEMPO TSRA WITH MVFR CONDITIONS AT BOTH TERMINALS
THIS AFTN...THOUGH CONCERNED THAT AMOUNT OF DEBRIS CLOUDINESS OVER
THE AREA ATTM MAY LIMIT DESTABILIZATION TODAY. SOME MVFR CIGS
ALONG THIS OUTFLOW BOUNDARY THIS MORNING WILL AFFECT FWA EARLY.
ALSO EXPECT SOME MVFR VSBYS IN BR JUST AHEAD OF THE FRONT AT FWA
TONIGHT. OTRWS OUTSIDE OF SHOWERS/TSTMS SHOULD BE MAINLY VFR OVER
THE NEXT 24HRS.

&&

.PREV DISCUSSION... /ISSUED 410 AM EDT TUE JUL 8 2008/

SHORT TERM...
TODAY THROUGH WED NGT...
LINE OF TSTMS WHICH FORMED ALONG A PREFRONTAL TROUGH OVER IA YDAY
AFTN HAD WEAKENED AS IT APPROACHED OUR CWA THIS MORNING. SLIGHTLY
WARMER/DRIER AIR ALOFT LIMITING ELEVATED INSTABILITY IN OUR
CWA...ALONG WITH STORMS OUTRUNNING FORCING MECHANISM LIKELY WILL
RESULT IN CONTD SLOW DECREASE IN COVERAGE/INTENSITY OF TSTMS THIS
MORNING. DECAYING STORMS SHOULD LEAVE AN OUTFLOW BOUNDARY ACROSS THE
AREA TODAY WHICH COMBINED WITH DAYTIME DESTABILIZATION AND FORCING
ASSOCIATED WITH WK SHRTWV OVER IA THIS MORNING WHICH WILL MOVE EAST
ACROSS OUR CWA THIS AFTN SHOULD RESULT IN STORMS REDEVELOPING OVER
THE AREA LATER TODAY. INCREASED WINDS ALOFT ASSOCIATED WITH THE
SHRTWV WILL LEAD TO 25-30KT 0-6KM UNIDIRECTIONAL SHEAR WHICH COMBINED
WITH CAPES NEAR 2KJ/KG MAY SUPPORT SOME BOW ECHOES WITH LOCALLY
DAMAGING WINDS. LEFT MENTION OF HEAVY RAIN IN FCST AS PRECIP WATER
FCST NEAR 2 WITH POTENTIAL FOR SOME TRAINING OF STORMS ALONG ENE-
WSW ORIENTED BOUNDARY. STORMS ALONG OUTFLOW BOUNDARY/PREFRONTAL
TROUGH WILL LIKELY PUSH SOUTH CWA BY LATE TONIGHT WITH CDFNT
EXPECTED TO BE MOVG THROUGH SERN PORTION OF CWA WED MORNING.
LATEST MODEL RUNS SUGGEST POTENTIAL FOR SOME LINGERING SHOWERS SE
PAST 12Z BUT LEFT FCST DRY FOR NOW AS PREVIOUS RUNS HAD BEEN
CONSISTENT THAT PRECIP WOULD BE SE OF THE CWA BY THAT TIME. WK
SECONDARY FRONT/SHRTWV EXPECTED TO MOVE INTO THE AREA WED NGT BUT
MOISTURE SHOULD BE LACKING FOR ANY SHOWERS ASSOCIATED WITH IT.

LONG TERM...
THURSDAY THROUGH MONDAY.

GENERAL ZONAL FLOW WILL PREVAIL INTO FRIDAY NIGHT GIVING A REPRIEVE
FROM MAINLY THE HUMIDITY. GFS THE COOLEST WITH TEMPS ON THURS WITH
850 MB TEMPS AS LOW AS +9 C YIELDING HIGHS MAYBE IN THE 70S.
HOWEVER...REMAINDER OF MODELS SHOWING 850 TEMPS MORE IN THE +12 TO
+14 C RANGE FOR HIGHS IN THE LOWER 80S. THINK THE WARMER SCENARIO IS
STILL THE WAY TO GO SO WILL KEEP GRIDS AS IS.

MAIN FORECAST CHALLENGE LIES WITH FRONTAL BOUNDARY SET TO DROP INTO
THE GREAT LAKES FOR THE WEEKEND. STILL HAVE A CONCERNS AS TO EXACTLY
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT INTO THE AREA...ALONG WITH
WARMING TEMPS ALOFT POSSIBLY CAPPING CONVECTION WITH 700 MB TEMPS IN
THE +9 TO MAYBE +11 C RANGE. GFS BRINGS IN CAPES AOA 1000 J/KG SO
COULD SEE SOME CONVECTION (ALTHOUGH WAS SHOWING OVER 3000 J/KG
YESTERDAY AND COULDNT MANAGE A STORM). BASED ON COMING INTO
COLLABORATION AND BEST SHOT FOR ANYTHING HAPPENING IN THE NW AREAS
CLOSER TO THE EDGE OF THE INVERSION...WILL ADD 30 POPS SAT
AFTERNOON. BEYOND THAT EXACTLY WHERE THE FRONT BECOMES PARALLEL TO
THE UPPER FLOW WILL TELL THE TALE OF ROUNDS OF CONVECTION AS SEVERAL
WAVES MOVES THROUGH THE FLOW AND AROUND THE PERIPHERY OF THE RIDGE.
WILL KEEP REMAINDER OF THE WEEKEND DRY AT THIS POINT.

BEYOND THAT...WARM UP STILL LOOKS TO BE ON TRACK WITH RETURN TO HEAT
AND HUMIDITY BY MONDAY AND INTO THE REMAINDER OF THE WEEK.
AGAIN...WILL KEEP TEMPS IN THE MID TO UPPER 80S FOR NOW UNTIL FINAL
LOCATION OF STRONG RIDGING TAKES SHAPE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM...FISHER
Hazardous weather outlook, Jul 8, 4:45 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT TUE JUL 8 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
445 AM EDT TUE JUL 8 2008 /345 AM CDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON GENERALLY
NORTHWEST OF A LOGANSPORT INDIANA TO WAUSEON OHIO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
REPORTS OF FLOODING WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-090845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
445 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON. LOCALLY
HIGHER WINDS AND WAVES WILL BE POSSIBLE WITH ANY STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:09 AM EDTSpecial Marine WarningIWX96 min
Jul 8, 12:51 PM EDTAreal Flood AdvisoryIWXAdams, Allen, DeKalb, Huntington, Noble, Wells and 1 more114 min
Jul 8, 12:56 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko64 min
Jul 8, 1:01 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley59 min
Jul 8, 1:36 PM EDTTornado WarningIWXAllen, DeKalb24 min
Jul 8, 1:49 PM EDTTornado WarningIWXAllen, DeKalb41 min
Jul 8, 2:30 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells60 min
Jul 8, 3:18 PM EDTSevere Thunderstorm WarningIWXAdams, Jay27 min

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.